Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

April 30, 2017Allegany County, New York

NWS Buffalo, NY issued this special weather statement at Apr 30, 2017, 3:19 PM EDT for Allegany County, New York. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2017, 3:19 PM EDT (19:19 UTC)
Expired
Apr 30, 2017, 3:45 PM EDT
In force
26 min
Issued by
NWS Buffalo, NY

County Allegany County, NY

The radar

The Buffalo radar (KBUF), 95 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 464 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
464 m²/s²
0-3 km storm-relative helicity
647 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WWUS81 KBUF 301919
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
319 PM EDT SUN APR 30 2017

NYZ020-021-301945-
Cattaraugus-Allegany-
319 PM EDT SUN APR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CATTARAUGUS AND
SOUTHWESTERN ALLEGANY COUNTIES...

At 315 PM EDT, a thunderstorm producing heavy rainfall was located 
near Olean, moving northeast at 35 mph.

Locations impacted include...
Olean, Allegany, Belfast, Cuba, St. Bonaventure, Weston Mills,
Hinsdale, Friendship, Scio and Belmont.

This includes Interstate 86 between exits 24 and 30.
 
Heavy rainfall occurring with this storm, and may cause reduced 
visibility. 

LAT...LON 4204 7847 4218 7856 4238 7808 4214 7795
TIME...MOT...LOC 1915Z 246DEG 29KT 4213 7841 

$$

Welch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Apr 30, 2:49 PM EDT, 30 minutes earlier.

Area forecast discussion, Apr 30, 2:49 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
249 PM EDT Sun Apr 30 2017

.SYNOPSIS...
A warm front will move slowly northward across the region through
tonight with clouds and a few scattered showers and thunderstorms.
Very warm air will briefly push into the area Monday before a cold
front crosses the area in the afternoon and evening. This front will
produce a line of showers and thunderstorms with the potential for
damaging winds and heavy rainfall. Much cooler and unsettled weather
will then settle into the region for the rest of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
Radar imagery this afternoon showing the more widespread
showers and storms from this morning weakening and exiting
across northern NY and New England as the associated mid level
wave races east and dampens. Farther west, a few scattered
showers and thunderstorms are developing out of an agitated
cumulus field over NW PA. These will continue to develop
northward into the Southern Tier as warmer and more unstable air
spreads northward. By late afternoon and evening a few showers
over southern Ontario may begin to spread into the Niagara
Frontier as well.

There will be a remarkable temperature gradient across the area this
afternoon. The Southern Tier should easily break into the warm
sector during the afternoon with highs in the mid 70s. Areas north
of the NY Thruway will likely hold onto northeast winds all day,
aided by flow off Lake Ontario with temperatures in the 50s, and
even 40s along the Lake Ontario shore. The Thruway corridor from
Buffalo to Rochester will be a high bust zone, with just a 10-20
mile difference in the warm front position meaning a temperature
difference of up to 20 degrees. Forecast leans on higher resolution
guidance which has the best chance to resolve the sharp boundary.
This will most likely result in highs in the upper 50s to lower 60s
in the cities of Buffalo and Rochester, however the southern
suburbs/southtowns are likely to warm into the 70s. These
temperatures will not likely be realized until very late afternoon
or early evening.

Tonight, the surface warm front will continue to move northward and
end up over or north of Lake Ontario by early Monday morning. A well
defined mid level wave will run northeast along the boundary and
promote widespread showers and a few thunderstorms along with heavy
rainfall across Southern Ontario. With the northward retreating warm
frontal boundary, the majority of this will stay north of the
International Border with just a few scattered showers and isolated
thunderstorms brushing our area overnight, mainly in areas close to
Canada. Warm advection in the wake of the warm front will allow for
steady temperatures this evening, then slowly rising temperatures
overnight aided by developing southerly downslope flow.

On Monday expect the same basic pattern to persist through early
afternoon, with steadier rain across southern Ontario and a few
scattered showers or isolated thunderstorms clipping our region,
with plenty of dry time. There should be enough breaks in the
clouds, and certainly enough strong warm advection to allow for
moderate instability to develop by early to mid afternoon across
Western NY. Highs should reach the mid to upper 70s at the western
end of the state, and low 80s from the Genesee Valley to Central NY
with a later onset of thicker clouds and showers. The North Country
should also push into the 70s, except perhaps right along the Saint
Lawrence River.

The main concern will be severe weather potential from mid afternoon
through evening as a fairly sharp pre-frontal trough crosses the
area. Model guidance has been consistent the past few days in
developing a broken line of strong convection on this boundary.
Latest 12Z guidance is an hour or two faster, bringing the boundary
into Western NY at an ideal time to take advantage of peak heating
and instability. Strong, mainly unidirectional shear profiles and
sufficient SBCAPE support the idea seen in mesoscale model guidance
of a broken line of strong storms, with bowing segments capable of
producing wind damage. With this in mind, have added mention of
damaging winds from mid afternoon through evening as the line moves
east across the area. Storms may also produce very heavy rainfall as
PWAT rises to around 1.5 inches, but fast storm motion should
minimize any flood risk.

&&

.SHORT TERM /MONDAY NIGHT THROUGH THURSDAY/...
Tuesday and Wednesday will be rather chilly, overcast and damp by
recent weather standards, as an anomalously deep trough tracks
through southern Quebec. The broad cyclonic flow with moisture and
steep lapse rates under the upper-level trough will bring scattered
rain showers across the region Tuesday, most prevalent in the
upslope regions east of both lakes Erie and Ontario. Wednesday will
feature some diurnally driven showers again enhanced by orographic
ascent, but will be less widespread than Tuesday given departing
synoptic moisture and some heights starting to rise aloft. 850 mb
temperatures will start the day around +2C on Tuesday, while falling
below 0C Tuesday night, with -3C pool of cold air cross the region
on Wednesday morning. Combine this with ample cloud cover and
scattered rain showers, temperatures will struggle to recover at all
from the morning lows Tuesday morning. Highs will remain in the
upper 40s to low 50s both days. Temperatures Tuesday night will only
fall to the upper 30s to low 40s given the persistent wind and cloud
cover.

Speaking of winds, winds will pick up on Tuesday with cold advection
in place with and pressure rises behind the departing surface low.
The steep lapse rates and channel of PV aloft will support momentum
transfer of the 40+knot 925mb jet to the surface across the Niagara
Frontier to Rochester and along the Saint Lawrence Valley. Not all
of the 40+ knot jet will be realized at the surface, but could
promote some wind gusts reaching wind advisory criteria up to 45-50
mph. Will continue to mention this in the HWO at this point. Winds
will start to decrease Tuesday night and on Wednesday, but still
remain breezy from the west as the surface pressure rises continue
in the wake of the departing low.

On Thursday, a developing low pressure system over the southern Ohio
Valley with a departing northern stream jet streak placing us in the
right entrance region will support developing rain from south to
north across the forecast area. We will remain on the north side of
the warm front keeping temperatures cooler, with highs only in the
lower 50s again.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As we move into the long term portion of the forecast period...upper
level troughing is again expected to dig across the eastern CONUS
in the Thursday-Friday time frame...though the medium range guidance
packages continue to exhibit significant differences with respect to
both its ultimate amplitude and the amount of time it lingers across
our region.

Digging a bit further into the details...the GFS and ECMWF are both on
the shallower and faster side overall with the aforementioned trough...
a consequence of both closing off a significant chunk of energy into a
closed low over the Deep South by Friday...which then slowly meanders
its way eastward across the Southeastern states next weekend. For our
region...this results in a shallower northern-stream upper trough that
passes across our region Thursday and Friday...with heights then largely
rebounding in its wake next weekend. At the surface...this would result
in a surface low developing over the Tennessee and Ohio Valleys Wednesday
night...then passing by a bit to our south in the Thursday-Friday time
frame...with high pressure and drier air then building into our region
in the wake of this system next weekend. In terms of sensible weather...
this would result in rain chances increasing again for the latter portions
of the work week...with mainly dry conditions then following for next
weekend.

In contrast...the Canadian GEM does not deposit a large chunk of the
energy from the burgeoning trough into a closed low over the southern
states...and instead maintains a much deeper full-latitude trough that
eventually pinches off into a huge closed low over the Great Lakes and
Northeast next weekend. For our region...this would result in a much
wetter and unsettled pattern...as the corresponding surface low would
initially develop to our south Thursday and Friday...before lifting
northward into our region and becoming increasingly vertically stacked
under its parent upper level feature Friday night and Saturday.

Given the above significant differences and continued model-to-model
and cycle-to-cycle fluctuations between these two solutions...for now
will lean close to continuity with increased rain chances indicated
for the Thursday-Friday time frame when all guidance suggests some
semblance of a surface low passing by to our south...followed by a
trend toward drier weather Friday night and Saturday as the guidance
becomes increasingly divergent and forecast confidence decreases.
Temperature-wise...the general presence of troughing and attendant
cooler air aloft for much of this period argues for continued near
to slightly below average readings.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
A few scattered showers and isolated thunderstorms will cross
Western NY this afternoon and evening with spotty/brief MVFR/IFR
conditions. Otherwise VFR will prevail in most areas with varying
amounts of clouds. Some MVFR CIGS may develop across the North
Country including KART as a warm front moves northeast across the
region.

Scattered showers and isolated thunderstorms will continue tonight
through Monday morning, especially near the Canadian border as the
warm front moves north to Lake Ontario and stalls. Expect a mix of
VFR and MVFR CIGS, with MVFR favored in areas northeast of the lakes
as a more moist airmass crosses the cool lake waters.

Monday afternoon and evening a cold front will sweep east across the
region with a line of strong showers and thunderstorms. Some of
these storms may contain gusty winds and very heavy rain.

Finally, a low level jet will cross the region tonight and produce
low level wind shear at all the TAF sites.

Outlook...

Tuesday and Wednesday...VFR/MVFR with a chance of showers.
Thursday and Friday...MVFR/IFR with rain likely.

&&

.MARINE...
Moderate to strong northeast winds will continue to produce Small
Craft Advisory conditions along the west half of Lake Ontario and
Lake Erie southwest of Dunkirk through late afternoon and evening.
Overnight a warm front will lift north across the region and bring a
temporary end to the stronger winds and high wave action.

A strong cold front will cross the Lower Great Lakes from west to
east from mid afternoon through mid evening Monday, and produce a
line of thunderstorms with strong winds and higher waves.

A period of moderate to strong westerly winds will then develop
Tuesday through Wednesday on both lakes, with the next round of
Small Craft Advisory conditions.

&&

.TIDES/COASTAL FLOODING...
East to northeast winds will continue in the 20-25 knot range
Lake Ontario through this evening, and this will produce
significant wave action along the south shore from roughly the
Genesee River west to the Niagara River. The onshore flow and
increased wave action combined with very high ambient lake
levels will result in increased lakeshore flooding, especially
in low-lying flood prone areas and in bays and inlets. Areas
that are particularly exposed to flooding in northeast winds are
the bays and inlets of northwest Monroe County, including
Braddock Bay. A Lakeshore Flood Warning is in effect for
Niagara, Orleans, and Monroe counties. The northeast winds will
quickly diminish by mid evening as a warm front moves north
across Lake Ontario.

Have issued a lake shore flood watch for Tuesday afternoon
through Wednesday afternoon for Jefferson and Oswego counties.
Moderate to strong southwest to west winds will develop Tuesday
and Wednesday on Lake Ontario. This may result in lakeshore
flooding concerns on the east end of Lake Ontario. Some of the
most susceptible areas are the bays of Jefferson County such as
Chaumont Bay. Water levels will also likely rise higher on the
upper Saint Lawrence River in the Thousand Islands region as the
wind forces more water down the river, which can produce
flooding on some of the flood prone islands in the river.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Watch from Tuesday afternoon through Wednesday
     afternoon for NYZ006-007.
     Lakeshore Flood Warning until 11 PM EDT this evening for
     NYZ001>003.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for LEZ040.
         Small Craft Advisory until 2 AM EDT Monday for LOZ042-
         043.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK
SHORT TERM...CHURCH
LONG TERM...JJR
AVIATION...HITCHCOCK
MARINE...HITCHCOCK
TIDES/COASTAL FLOODING...HITCHCOCK/CHURCH
Hazardous weather outlook, Apr 30, 3:05 PM EDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
305 PM EDT Sun Apr 30 2017

NYZ008-010>014-019>021-085-011915-
Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
305 PM EDT Sun Apr 30 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This Afternoon and Tonight.

The chance of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front will move east across the area Monday afternoon and
evening. A line of thunderstorms is expected to develop and sweep
east across the area. Some of these storms may become severe, with
the primary risk being damaging winds.

Gusty winds will develop Tuesday afternoon and evening, with wind
gusts over 40 mph possible especially northeast of Lakes Erie and
Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday afternoon and evening.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-011915-
Niagara-Orleans-Monroe-
305 PM EDT Sun Apr 30 2017

...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front will move east across the area Monday afternoon and
evening. A line of thunderstorms is expected to develop and sweep
east across the area. Some of these storms may become severe, with
the primary risk being damaging winds.

Gusty winds will develop Tuesday afternoon and evening, with wind
gusts over 40 mph possible especially northeast of Lakes Erie and
Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday afternoon and evening.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-007-011915-
Oswego-Jefferson-
305 PM EDT Sun Apr 30 2017

...LAKESHORE FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This Afternoon and Tonight.

The chance of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

A cold front will move east across the area Monday afternoon and
evening. A line of thunderstorms is expected to develop and sweep
east across the area. Some of these storms may become severe, with
the primary risk being damaging winds.

Gusty winds will develop Tuesday afternoon and evening, with wind
gusts over 40 mph possible especially northeast of Lakes Erie and
Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday afternoon and evening.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004-005-011915-
Wayne-Northern Cayuga-
305 PM EDT Sun Apr 30 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This Afternoon and Tonight.

The chance of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front will move east across the area Monday afternoon and
evening. A line of thunderstorms is expected to develop and sweep
east across the area. Some of these storms may become severe, with
the primary risk being damaging winds.

Gusty winds will develop Tuesday afternoon and evening, with wind
gusts over 40 mph possible especially northeast of Lakes Erie and
Ontario.

Lakeshore flooding is possible late Tuesday night through Wednesday
due to a combination of already high lake levels combined with strong
west winds and building wave action.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday afternoon and evening.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-011915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
305 PM EDT Sun Apr 30 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This Afternoon and Tonight.

The chance of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front will move east across the area Monday afternoon and
evening. A line of thunderstorms is expected to develop and sweep
east across the area. Some of these storms may become severe, with
the primary risk being strong winds and locally higher waves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

HITCHCOCK

In the hours before

Local storm report, Apr 30, 2:47 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
247 PM EDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     COASTAL FLOOD    1 ESE BRADDOCK BAY      43.30N  77.69W
04/30/2017                   MONROE             NY   LAW ENFORCEMENT

            NUMEROUS HOMES FLOODED AND SEVERAL ROADS CLOSED DUE TO
            HIGH WATER AND WAVE ACTION ON LAKE ONTARIO

1130 AM     COASTAL FLOOD    OLCOTT                  43.34N  78.71W
04/30/2017                   NIAGARA            NY   LAW ENFORCEMENT

            3 HOMES FLOODED FROM HIGH WATER AND WAVE ACTION ON LAKE
            ONTARIO

&&

EVENT NUMBER BUF1701034
EVENT NUMBER BUF1701035

HITCHCOCK
Special weather statement, Apr 30, 3:19 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
319 PM EDT SUN APR 30 2017

NYZ020-021-301945-
Cattaraugus-Allegany-
319 PM EDT SUN APR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CATTARAUGUS AND
SOUTHWESTERN ALLEGANY COUNTIES...

At 315 PM EDT, a thunderstorm producing heavy rainfall was located
near Olean, moving northeast at 35 mph.

Locations impacted include...
Olean, Allegany, Belfast, Cuba, St. Bonaventure, Weston Mills,
Hinsdale, Friendship, Scio and Belmont.

This includes Interstate 86 between exits 24 and 30.

Heavy rainfall occurring with this storm, and may cause reduced
visibility.

LAT...LON 4204 7847 4218 7856 4238 7808 4214 7795
TIME...MOT...LOC 1915Z 246DEG 29KT 4213 7841

Welch

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 2:55 PM EDTLakeshore Flood WatchBUFJefferson, Oswego13 hr
Apr 30, 5:09 PM EDTSpecial Weather StatementBUFChautauqua36 min
Apr 30, 5:45 PM EDTSpecial Weather StatementBUFChautauqua30 min
Apr 30, 5:46 PM EDTSpecial Marine WarningBUF59 min
Apr 30, 5:54 PM EDTSpecial Weather StatementBUFCattaraugus36 min
Apr 30, 6:15 PM EDTSpecial Weather StatementBUFErie45 min
Apr 30, 7:37 PM EDTSevere Thunderstorm WarningBUFGenesee, Livingston, Monroe, Wyoming38 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.